Tuesday, April 22, 2008

FAQ: Glucagon (A lesson learned!)

Glucagon KItGlucagon Kit

So.... what are these pictures of?

It's called our "emergency glucagon kit". Because J.J. is on insulin there is the potential of overdosing him, which can cause his blood sugars to plummet. If he is going low our first response is to feed him something sugary to raise his blood glucose. If for some reason he is low and unconscious or unresponsive, then this kit comes in handy. We are told to inject a certain amount into his muscle, and call 911. Having too much insulin in his system without counterbalancing with carbs could potentially kill him. So this little handy kit is a must to have on hand.

Glucagon can also be used in mini-doses to help with glucose control if J.J. were to get a stomach bug.

(For more info on the Glucagon Emergency Kit check out this site.)

Our Glucagon Lesson

We learned our lesson Sunday night about how important it is to have the emergency kit on hand. We've always had a kit in the house, but I've never taken it with us when we went places. I asked our clinic to send in a prescription for another kit so we'd have two. I checked our pharmacy web site before we headed to a friends house that night, and sure enough it was ready to pick up. I told Jason it was ready so he could pick it up on Monday, I finished by saying, "I just feel like we should take it with us, even on nights like tonight. We really should have one with us."

Jump ahead a few hours. J.J. has been playing hard, and eating a bunch of junk.....we call it junk food night when we go to these things. So I was guesstimating more than usual on the carbs, and thought I was being conservative. Looking back I shouldn't have dosed him at all.

So, you guessed it, we began fighting a low. His numbers weren't too alarming.....I mean we've seen them before...... 40's, 50's, etc....but what was alarming was that I knew I had just given him a shot, so he had ALL of the insulin on board, and the amount of sugary items I was giving him was not bringing him out of these numbers. Then the final alarming "Why didn't I bring the kit??!!" moment, was when I was having him wash his hands and his head was bobbing and his eye lids were closing, etc. All this equated to: BLOOD SUGAR PLUMMETING!!!

I began praying right then and there. "Oh Lord....keep him awake, Lord, don't let him pass out." And of course I was kicking myself for not bringing the kit. Thankfully we were able to bring the numbers back up, and he didn't pass out. It was just enough of a "little" scare to make me ALWAYS have one of these kits with me.

****I was just finishing up this post when J.J. came in from playing outside. He hadn't seen the kit before, so I had to explain to him what it was. As I was checking his blood he says (in his sweet voice):

"Mama, I will never pass out on you. I just won't."*********

Never is a long time!! I'll have a kit on hand thank-you very much!!:-)

3 comments:

Penny said...

I'm glad JJ is OK. It is very scary when they go low right after a large insulin dose.

We have never had to use Glucagon, but we always keep it in Riley's bag that goes everywhere he goes. His teacher also has one in his desk at school.

Cody Turner said...

I get 4 glucagon kits a month. Some months I have to use all 4 and some months I don't have to use any. My doctor's rule of thumb is if you are 60 or below go ahead and hit yourself with some glucagon followed with protein or complex carbs. We have found once I hit 60 it is hard for me to get my blood sugar back up no matter what I do. With the insulin pump it is easier because I can just reduce the amount of insulin I am getting until my sugar stabilizes out.

Donna said...

I'm glad JJ didn't pass out. That was close, huh?

I have only had glucagon in the house one time. And it finally expired. I probably should see about getting some more.

I've been very fortunate that I've not passed completely out. Well, I have had a couple of situations when I went REALLY low, but I was still coherent enough to eat a twinkie or mashed potatoes - but I don't actually remember eating those things. I must have been pretty out of it.

I'm glad you've got the glucagon. And that's really a great idea to have more than one. Hopefully, you'll never need it. :)

Related Posts Plugin for WordPress, Blogger...